I was originally taking 50 mg per day. It has been 1 week on the 25 mg per day and I feel ok. Do you think it is ok if I stop taking it now. Also, I gained weight on zoloft and I was wondering if wellbutrin would be something of an alternative instead of the zoloft. Does wellbutrin help with depression and social phobia?
First of all: Sertraline does not "make" you gain weight, it does however increase your appetite / reduce the sensation of satiation so you become more likely to eat more often or larger amounts.
You can try to control your food intake by wiriting down everything you eat and the approximate amount. The goal is to eat more consciously. Also try to eat slower. I know that is the sort of advise you hear each and every time the discussion comes to weight issues, but with antidepressants it is really important to capitalize by rebuilding the structure in your daily activities that may have been impacted by your mental problems. Meals are one big point.
I did gain weight as well when on Sertraline, but on higher doses (that actually worked vs. my depression) I was able to be somewhat more disciplined in my eating behaviour and could at least prevent myself from gaining even more.
Sertraline (Zoloft) creates a "buffer" or "depot" effect in your body that reaches a steady state after some time (weeks). This is not due to the blood level of Sertraline itself but due to up-/downregulation of receptors in your brain. These processes will take time and you probably should not go to zero - unless you are absolutely certain, that you have improved your mental recources to a level where you can cope without medication. Otherwise your situation may worsen again, when the effect of the drug fades over the following weeks. The fact that you are considering other medication hints that you still have troubles. So please be carefull with going off a dosage that has worked, you will not notice the changes immediately!
Bupropion (Wellbutrin) does help against depression and can even be used as an augmentation of Sertraline ( Care, though! The two substances potentiate each other via competitive inhibition of CYP2B6, use less of both than usual and tell your doctor about this risk factor.)
Bupropion works well against depression, however it is less effective than SSRIs when it comes to associated anxiety .
You could try venlafaxine, which acts mainly as an SSRI like Sertraline at lower doses. It can be combined with bupropion. Venlafaxine has been reported to be less likely to cause weight loss in some studies, even to cause weight loss. However other studies found a weight gain, thus inconclusive...
I would advise you to 1.) Never reduce the dosage on your own once you feel better. It is likely you feel better, because of the right dosage.
2.) Try to structure your meals. If the medication has made you more functional, use this gain of ability to train basic healthy routines in your daily schedule. Psychotherapy will help you as well.
3.) Do not use bupropion alone vs. anxiety. It can make sense to add it to an SSRI like sertraline or venlafaxine, if your previous medication has not produced satisfactory results after two months at the maximum therapeutic dosage. Decrase the dosage however (half of max. or less) before adding bupropion!!!
Studies that show that bupropion is effective in combination with an SSRI , however less so if used alone against depression with anxiety :
 Zisook et al.: "Use of bupropion in combination with serotonin reuptake inhibitors" - Biol. Psychiatry 2006 Feb; 59 (3): 203-10
 Papakostas et al.: "Efficacy of bupropion and the selective serotonin reuptake inhibitors in the treatment of major depressive disorder with high levels of anxiety (anxious depression): a pooled analysis of 10 studies" - J. Clin. Psychiatry 2008 Aug; 69 (8): 1287-92
- Zoloft Information for Consumers
- Zoloft Information for Healthcare Professionals (includes dosage details)
- Side Effects of Zoloft (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 17 Aug 2010 • 3 answers
Posted 7 May 2013 • 2 answers
Posted 20 Oct 2014 • 4 answers
Posted 17 Apr 2015 • 1 answer
Posted 25 Jul 2017 • 3 answers